Tornadoes · United States · North Dakota · 2011
EF2 tornado, New Leipzig to Elgin Muni Arpt, North Dakota, June 12, 2011
From New Leipzig to Elgin Muni Arpt, this EF2 tornado ran 6.0 miles across Grant County on June 12, 2011, touching down at 8:15 PM MDT and reaching 800 yards wide. It killed nobody, and did $200,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- June 12, 2011
- Touchdown
- 8:15 PM MDT (02:15 UTC)
- Lifted
- 8:22 PM MDT (02:22 UTC)
- On the ground
- 7 minutes
- Path length
- 6.0 miles (9.7 km)
- Path width
- 800 yards (732 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- $50,000
- County
- Grant County
- Touchdown point
- 46.283, -101.916
- Lift-off point
- 46.347, -101.831
- Record number
- 1106122015-01
What the Weather Service recorded
A strong short wave trough ejecting into the Northern Plains, coupled with increasing large scale ascent ahead of an upper level jet streak, brought widespread severe weather to much of southwest and south central North Dakota during the evening hours of June 12th. Favorable low level vertical wind shear increased the threat for supercellular storms and isolated tornados. Tornado Watch number 468 was initially issued during the mid afternoon for far southwest North Dakota, followed by Tornado Watch number 469 issued in the early evening for all of west and central North Dakota.||Numerous severe thunderstorm warnings, several tornado warnings, and several flood and flash flood warnings were issued during this event. Numerous reports of large hail, several reports of severe thunderstorm wind gusts, several reports of flash flooding, and four confirmed tornadoes, including one EF2 tornado, occurred during this event.
A National Weather Service storm survey confirmed that an EF2 tornado on the Enhanced Fujita Scale touched down eight miles south-southwest of Elgin, then moved northeast before lifting 3 miles south-southeast of Elgin. No fewer than four farmsteads were damaged along the path of the tornado. The worst damage occurred six miles south-southwest of Elgin, where the tornado was nearly one half of a mile wide, damaging every building on a farmstead and completely destroying the smaller buildings. Damage also occurred to trees, vehicles, and power poles. The damage surveyed corresponded to EF2 on the Enhanced Fujita Scale. From that it was determined that wind speeds were on the order of around 120 miles per hour.||Farther north-northeast, three other farmsteads sustained tornado damage. Damage on the first two farmsteads north-northeast of the worst damage was consistent with an EF1 tornado. The farthest north farmstead had damage consistent with an EF0 tornado. ||There were no injuries or fatalities with this tornado.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a tornado watch, issued at 23:28 UTC and running to 05:51 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:42 UTC | 22:56 UTC | Severe Thunderstorm Warning | BIS |
| 23:28 UTC | 05:51 UTC | Tornado Watch | BIS |
| 00:00 UTC | 08:52 UTC | Flash Flood Watch | BIS |
| 00:08 UTC | 00:30 UTC | Tornado Warning | BIS |
| 00:54 UTC | 01:45 UTC | Severe Thunderstorm Warning | BIS |
| 01:01 UTC | 01:45 UTC | Severe Thunderstorm Warning | BIS |
| 01:46 UTC | 02:45 UTC | Severe Thunderstorm Warning | BIS |
| 02:07 UTC | 03:00 UTC | Severe Thunderstorm Warning | BIS |
| 02:09 UTC | 06:22 UTC | Flash Flood Warning | BIS |
| 02:28 UTC | 02:47 UTC | Tornado Warning | BIS |
| 02:39 UTC | 03:45 UTC | Severe Thunderstorm Warning | BIS |
| 03:23 UTC | 10:57 UTC | Flood Advisory | BIS |
| 06:18 UTC | 20:27 UTC | Flood Warning | BIS |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the tornado touched down at Jun 12, 5:50 PM MDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jun 12, 5:50 PM MDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 650 PM CDT SUN JUN 12 2011 .UPDATE...UPDATE FOR NEW TORNADO WATCH. && .DISCUSSION... CONVECTION CONTINUES TO DEVELOP AND WITH GOOD LOW LEVEL SOUTHEAST FLOW AND DEW POINTS IN THE 60S KEEP STRONG CONVECTION TO CONTINUE WEST AND CONTINUE TO DEVELOP CENTRAL PORTIONS. && .AVIATION... NEW TAF INCORPORATE CONVECTION IN MOST TAF SITES. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR NDZ001>004- 009>012-017>022-031>035-040>044. && SHORT TERM...HW LONG TERM....HW AVIATION...HW
Hazardous weather outlook, Jun 12, 2:20 PM MDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 320 PM CDT SUN JUN 12 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-132030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 320 PM CDT SUN JUN 12 2011 /220 PM MDT SUN JUN 12 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME STORMS THIS AFTERNOON AND EVENING COULD BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Jun 12, 7:38 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
838 PM CDT SUN JUN 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL NEW ENGLAND 46.54N 102.87W
06/12/2011 M1.00 INCH HETTINGER ND CO-OP OBSERVER
STILL GETTING PEA SIZE HAIL.
&&
SWICHELocal storm report, Jun 12, 7:48 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
848 PM CDT SUN JUN 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL NEW SALEM 46.85N 101.41W
06/12/2011 M1.00 INCH MORTON ND CO-OP OBSERVER
PEA TO QUARTER SIZE HAIL... HEAVY RAIN
&&
LHUBERLocal storm report, Jun 12, 7:49 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
849 PM CDT SUN JUN 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TORNADO 10 NE NEW SALEM 46.95N 101.26W
06/12/2011 MORTON ND PUBLIC
STORM CHASER REPORTED TORNADO ON THE GROUND MOVING
NORTHEAST.
&&
SWICHELocal storm report, Jun 12, 7:58 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
858 PM CDT SUN JUN 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM HEAVY RAIN NEW ENGLAND 46.54N 102.87W
06/12/2011 M1.00 INCH HETTINGER ND CO-OP OBSERVER
1.0 INCH OF RAIN IN 55 MINS...
&&
LHUBERLocal storm report, Jun 12, 8:06 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
906 PM CDT SUN JUN 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TORNADO 1 NW SWEET BRIAR LAKE 46.87N 101.27W
06/12/2011 MORTON ND TRAINED SPOTTER
SPOTTER REPORTED A TORNADO WAS ON THE GROUND FOR 10 TO 15
SECONDS.
&&
NHEINERTLocal storm report, Jun 12, 8:07 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
907 PM CDT SUN JUN 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM FLASH FLOOD 5 N GLEN ULLIN 46.89N 101.83W
06/12/2011 MORTON ND EMERGENCY MNGR
1 FOOT OF WATER OVER WEST AND EAST BOUND LANES OF
INTERSTATE 94 MILE MARKER 106... RELATED 3 CAR ACCIDENT
WITH HEAVY RAIN AND HAIL.
&&
LHUBERThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Bismarck Municip, ND (KBIS), 00:00Z
2.3 hours before the tornado, 103 km from the path. June 13, 2011.
- Mixed-layer CAPE
- 1764 J/kg
- Mixed-layer CIN
- -11 J/kg
- Surface CAPE
- 2986 J/kg
- Mixed-layer LCL
- 1108 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 9.5
- 0-3 km lapse rate
- 7.3 K/km
Bismarck Municip, ND (KBIS), 12:00Z
9.7 hours after it, 103 km from the path. June 13, 2011.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -172 J/kg
- Surface CAPE
- 2 J/kg
- Mixed-layer LCL
- 798 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.8 K/km
The surface observations
Hettinger (HEI), 69 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:49 UTC | 73.4 | 62.6 | 130° 10 kt | 1003.7 | ||
| 00:53 UTC | 72 | 61 | 120° 10 kt | 1003.7 | ||
| 01:02 UTC | 71.6 | 62.6 | 130° 6 kt | 1004.4 | VCTS | |
| 01:46 UTC | 60.8 | 53.6 | 200° 24 kt | 44 | 1008.5 | +TSRA SQ |
| 01:51 UTC | 57.2 | 53.6 | 240° 18 kt | 44 | 1007.1 | +TSRA BR SQ |
| 01:53 UTC | 57 | 53 | 250° 19 kt | 36 | 1007.1 | +TSRA BR |
| 01:57 UTC | 57.2 | 53.6 | 250° 21 kt | 27 | 1008.1 | TSRA BR |
| 02:04 UTC | 57.2 | 53.6 | 270° 22 kt | 37 | 1008.8 | TSRA BR |
| 02:25 UTC | 55.4 | 53.6 | 320° 13 kt | 23 | 1007.5 | VCTS RA |
| 02:42 UTC | 57.2 | 53.6 | 340° 15 kt | 23 | 1006.4 | -RA |
| 02:53 UTC | 58 | 54 | 330° 7 kt | 18 | 1006.8 | -RA |
| 03:53 UTC | 58 | 54 | 100° 3 kt | 1008.1 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Bismarck radar (KBIS), 99 km away, was scanning. The volume nearest the touchdown began at 02:16 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:25 UTC | TORNADO | 12 Se Regent | Hettinger, ND | OBSERVER REPORTED A TORNADO TOUCHED DOWN IN HIS FARM FIELDS. IT WAS A BRIEF TOUCH DOWN...NO MORE THAN A FEW MINUTES. THERE HAVE BEEN OTHER REPORTS OF ROTATION OF THE WALL CLOUD IN ELGIN AND BENTLY. NO DAMAGE REPORTS. |
| 00:36 UTC | HAIL 1.75 | Glen Ullin | Morton, ND | STILL HAILING. |
| 00:55 UTC | HAIL 0.75 | Elgin | Grant, ND | |
| 02:15 UTC | FLASH FLOOD | 4 Se Hebron | Morton, ND | INTERSTATE 94 UNDERPASS AT MILE MARKER 103 NEAR EXIT 102... RELAYED FROM STATE RADIO... |
| 02:30 UTC | TORNADO | 8 Ssw Elgin | Grant, ND | EF2 TORNADO TOUCHED DOWN 8 MILES SOUTH-SOUTHWEST OF ELGIN AROUND 830 PM MDT AND MOVED NORTH-NORTHEAST. IT LIFTED 3 MILES SOUTH-SOUTHEAST OF ELGIN...AT AROUND 845 PM MDT. IT WAS ON THE GROUND FOR 15 MINUTES...AND COVERED |
| 02:33 UTC | HEAVY RAIN 2.33 | Glen Ullin | Morton, ND | 2.33 INCHES SINCE 725 PM CDT... |
| 02:33 UTC | HEAVY SNOW 2.3 | Glen Ullin | Morton, ND | 2.33 INCHES SINCE 725 PM CDT... |
| 02:34 UTC | TSTM WND GST 60 | 15 N Carson | Morton, ND | REPORTED BY COUNTY SHERIFF |
| 02:37 UTC | TSTM WND GST 60 | 7 Nnw Carson | Grant, ND | REPORTED BY COUNTY SHERIFF |
| 02:48 UTC | FUNNEL CLOUD | 5 S Almont | Morton, ND | FUNNEL CLOUD REPORT RELAYED BY COUNTY LAW ENFORCEMENT... |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2011 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are
The other tornadoes of June 12, 2011
11 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 12 | 3:25 PM EDT | EF1 | York, PA | 1.8 | 100 | $10,000 | ||
| June 12 | 3:30 PM EDT | EF0 | York, PA | 1.1 | 50 | $10,000 | ||
| June 12 | 4:07 PM EDT | EF0 | Harford, MD | 1.7 | 75 | $10,000 | ||
| June 12 | 4:50 PM EDT | EF0 | Harford, MD | 0.2 | 50 | $20,000 | ||
| June 12 | 2:58 PM MDT | EF0 | Niobrara, WY | 0.0 | 25 | |||
| June 12 | 3:30 PM MDT | EF0 | Niobrara, WY | 0.0 | 30 | |||
| June 12 | 5:35 PM MDT | EF1 | Carter, MT | 5.2 | 100 | |||
| June 12 | 6:25 PM MDT | EF0 | Hettinger, ND | 0.1 | 20 | |||
| June 12 | 6:34 PM MDT | EF0 | Harding, SD | 2.1 | 10 | $20,000 | ||
| June 12 | 8:45 PM CDT | EF0 | Morton, ND | 0.5 | 25 | |||
| June 12 | 9:00 PM CDT | EF0 | Morton, ND | 0.1 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.